Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Tallahassee, FL

February 7, 20179 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 7, 2017, 6:23 PM EST for 9 counties in Georgia. It was in force for 52 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 6:23 PM EST (23:23 UTC)
Expired
Feb 7, 2017, 7:15 PM EST
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baker County, GA, Colquitt County, GA, Decatur County, GA, Early County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Thomas County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 86 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 6:25 PM ESTTSTM WND DMG4 Sw Attapulgus, GATREES DOWN NEAR HWY 241 NEAR GA-FL BORDER
Feb 7, 6:37 PM ESTTSTM WND DMGWhigham, GABROKEN POLE IN THE WHIGHAM AREA
Feb 7, 6:42 PM ESTTSTM WND DMG3 Nw Cairo, GABROKEN POWER POLE IN THE HAWTHORNE AREA
Feb 7, 6:45 PM ESTTSTM WND DMG6 S Cairo, GA4 TREES DOWN ON LEWIS ROAD
Feb 7, 6:45 PM ESTTSTM WND DMGCairo, GATREES AND POWER LINES DOWN ALONG PINE CIRCLE SW AND 1ST ST IN CAIRO
Feb 7, 6:47 PM ESTTSTM WND DMG2 Se Cairo, GAPOWER LINE DOWN NEAR HALL ROAD
Feb 7, 6:53 PM ESTTSTM WND DMG6 Ene Cairo, GATREE DOWN ACROSS BOLD SPRINGS ROAD
Feb 7, 7:00 PM ESTTSTM WND DMG1 N Hopeful, GATREES DOWN N OF 311 ON RIVER RD
Feb 7, 7:00 PM ESTTSTM WND DMG5 S Pelham, GAREPORTS OF TREES DOWN ALONG HWY 111
Feb 7, 7:00 PM ESTTSTM WND DMGHartsfield, GAREPORTS OF TREES DOWN ALONG HWY 37
Feb 7, 7:06 PM ESTTSTM WND DMGThomasville, GAMANY TREES AND POWER LINES DOWN ACROSS THOMAS COUNTY
Feb 7, 7:10 PM ESTTSTM WND DMGCoolidge, GATREES AND POWER LINES DOWN IN THE COOLIDGE AREA
Feb 7, 7:17 PM ESTTSTM WND DMGCenter Hill, GAMANY TREES...POWER LINES AND POLES DOWN ACROSS THE COUNTY
Feb 7, 7:25 PM ESTTSTM WND GST 60Doerun, GASPOTTER ESTIMATED 60 MPH GUSTS IN DOERUN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 7, 5:33 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS52 KTAE 072323
SVRTAE
GAC007-071-087-099-131-201-205-275-321-080015-
/O.NEW.KTAE.SV.W.0092.170207T2323Z-170208T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
623 PM EST TUE FEB 7 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Miller County in southwestern Georgia...
  Decatur County in southwestern Georgia...
  Mitchell County in southwestern Georgia...
  Baker County in southwestern Georgia...
  East central Early County in southwestern Georgia...
  Thomas County in south central Georgia...
  Southwestern Worth County in south central Georgia...
  Grady County in southwestern Georgia...
  Western Colquitt County in south central Georgia...

* Until 715 PM EST

* At 622 PM EST, severe thunderstorms were located along a line
  extending from 9 miles northeast of Colquitt to 10 miles north of
  West Bainbridge to 6 miles south of Bainbridge, moving east at 55
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Newton, Thomasville, Camilla, Cairo, Bainbridge, Pelham, Moultrie,
  Boston, Baconton, Doerun, Ochlocknee, Coolidge, Whigham, Riverside,
  West Bainbridge, Schley, Funston, Attapulgus, Sale City and Climax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 8391 3114 8378 3066 8378 3070 8466
      3106 8461 3134 8475 3144 8400
TIME...MOT...LOC 2322Z 265DEG 47KT 3129 8465 3107 8454 3081 8455 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
791 
WWUS52 KTAE 072350
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
650 PM EST TUE FEB 7 2017

GAC087-099-201-080000-
/O.CAN.KTAE.SV.W.0092.000000T0000Z-170208T0015Z/
Miller GA-Decatur GA-Early GA-
650 PM EST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MILLER...DECATUR AND
EAST CENTRAL EARLY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EST for
Big Bend of Florida...and south central and southwestern Georgia.

LAT...LON 3147 8391 3114 8378 3066 8378 3069 8437
      3108 8436 3137 8451 3144 8400
TIME...MOT...LOC 2350Z 265DEG 47KT 3132 8426 3110 8415 3084 8416 

$$

GAC007-071-131-205-275-321-080015-
/O.CON.KTAE.SV.W.0092.000000T0000Z-170208T0015Z/
Mitchell GA-Baker GA-Thomas GA-Worth GA-Grady GA-Colquitt GA-
650 PM EST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR MITCHELL...NORTHEASTERN BAKER...THOMAS...SOUTHWESTERN WORTH...
GRADY AND WESTERN COLQUITT COUNTIES...

At 650 PM EST, severe thunderstorms were located along a line
extending from near Newton to near Pelham to near Cairo, moving east
at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Newton, Thomasville, Camilla, Cairo, Pelham, Moultrie, Boston,
Baconton, Doerun, Ochlocknee, Coolidge, Whigham, Riverside, Schley,
Funston, Sale City, Cotton, Quality, Branchville and Harrells Still.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 8391 3114 8378 3066 8378 3069 8437
      3108 8436 3137 8451 3144 8400
TIME...MOT...LOC 2350Z 265DEG 47KT 3132 8426 3110 8415 3084 8416 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 3:27 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 7, 3:27 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EST Tue Feb 7 2017

.NEAR TERM [Through Tonight]...

Summary: The threat for severe weather will increase this afternoon
through the evening hours. The best chance of seeing any severe
weather is across portions of the Florida panhandle and southeast
Alabama, although isolated severe weather is possible across the
entire area. The main threats are damaging wind gusts and large hail
with localized impacts to trees and power lines, although an
isolated tornado or two cannot be ruled out.

Analysis:  This afternoon's water vapor imagery shows the base of a
vigorous upper level shortwave is now moving through eastern
Louisiana and southern Mississippi. Ahead of it, the environment
has destabilized fairly significantly for this time of year with
SBCAPE values over 1500 j/kg extending well inland into southeast
Alabama and southern Georgia per the 18z SPC mesoanalysis. Shear
values are still fairly low in our area, but shear is higher to the
west across portions of southwest Alabama and southern Mississippi,
and this airmass is forecast to move eastward through the evening
hours. The RAP runs today have remain consistent in showing a
stronger low level jet than the NAM, GFS, or ECMWF, and looking at
the velocities from the KMOB radar, the RAP may be closer to the
truth. Thus, there remains a threat of severe storms across the
entire area through the evening hours. The greatest threat continues
to be across the western half of the area. SPC has extended the
slight risk area eastward a bit compared to this morning's outlook,
which makes sense given the more impressive appearance to the system
than this morning. The CAM guidance continues to suggest a QLCS will
move into the area with some CAMs explicitly showing 50 knot gusts
or higher. Most of the activity should be out of the area by
midnight with the potential for areas of fog to develop in its wake
late tonight.

.SHORT TERM [Wednesday Through Thursday Night]...

Southwesterly flow will continue from Wednesday through Wednesday
night across our area as an upper level trough approaches our area
from the northwest. However, in the wake of the MCS that will
have moved through our area the previous night, a fairly stable
airmass will be in place over inland regions early Wednesday,
resulting in dry conditions during the morning and early afternoon.
Moisture is expected to gradually increase from south to north
during the afternoon and evening hours, with PWAT values
increasing to 1.0-1.5". A cold front will then move across our
area overnight, with best chances of showers and isolated
thunderstorms from Tallahassee east through the FL Big Bend and
south central GA. Cooler and much drier air will move into our
area on Thursday, with clear skies and highs in the mid 60s to
lower 70s. Lows Thursday night will dip into the mid-upper 30s
inland, with 40s along the Gulf Coast.

.LONG TERM [Friday Through Tuesday]...

The upper level trough mentioned in the short term discussion will
move to our east on Friday, and will be replaced by an upper ridge
over the eastern CONUS from the weekend through early next week.
With a broad area of high pressure at the surface, expect dry
conditions to prevail throughout this period. Seasonably cool
conditions on Friday (highs in the 60s, lows in the 40s) will
quickly give way to warmer than normal temperatures through the
weekend and early next week. Highs in the 70s and lows in the 50s
are expected from Saturday through Tuesday.

&&

.AVIATION [Through 18Z Wednesday]...

A line of showers and thunderstorms will cross the area from west
to east through this evening. A few storms may be severe with hail
and strong winds. Once the squall line passes, low ceilings and
areas of fog will be possible late tonight with IFR to LIFR
conditions possible. Only a slow improvement is expected on
Wednesday morning.

&&

.MARINE...

A line of thunderstorms, possibly strong to severe, will move
through our marine zones this evening. Strong wind gusts and
frequent lightning will accompany the storms. Otherwise, expect
winds generally around 10 to 15 knots and seas of 2 to 3 feet
through the next few days.

&&

.FIRE WEATHER...

In the wake of showers and isolated thunderstorms Wednesday, much
drier air is expected on Thursday. Strong transport winds will lead
to high dispersions across much of the area. RH values will stay
above the threshold for red flag conditions.

&&

.HYDROLOGY...

Some heavy rain is possible this evening with the thunderstorms,
but storms will likely be moving too quickly to pose a significant
flooding threat. No heavy rain is anticipated from Wednesday
through the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  77  62  70  37 /  90  10  30   0   0
Panama City   64  71  63  67  43 /  80  20  20   0   0
Dothan        59  75  56  64  36 /  80  10  20   0   0
Albany        59  75  58  65  35 /  90  10  20   0   0
Valdosta      58  76  61  70  37 /  90  20  30  10   0
Cross City    60  76  63  74  38 /  80  20  30  10   0
Apalachicola  62  71  63  70  44 /  80  20  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...DVD
MARINE...Lahr
FIRE WEATHER...Scholl
HYDROLOGY...Lahr

In the hours before

Local storm report, Feb 7, 5:44 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     PROSPERITY              30.85N 85.95W
02/07/2017                   HOLMES             FL   911 CALL CENTER

            CALL CENTER REPORTS MANY TREES AND POWERLINES DOWN ACROSS
            HOLMES COUNTY

&&

RH
Local storm report, Feb 7, 5:50 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     NON-TSTM WND DMG HILAND PARK             30.20N 85.63W
02/07/2017                   BAY                FL   911 CALL CENTER

            DISTPATCH REPORTS NUMEROUS POWER LINES DOWN OVER MUCH OF
            COUNTY

&&

RH
Local storm report, Feb 7, 5:54 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     FREEPORT                30.50N 86.14W
02/07/2017                   WALTON             FL   PUBLIC

            TREES REPORTED DOWN IN FREEPORT

&&

RH
Local storm report, Feb 7, 6:04 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 SSW PINCKARD          31.24N 85.58W
02/07/2017                   HOUSTON            AL   BROADCAST MEDIA

            LOCAL MEDIA RELAYED REPORT OF DAMAGE TO HOME

&&

RH
Local storm report, Feb 7, 6:11 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
611 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     3 NNE COTTONDALE        30.84N 85.36W
02/07/2017                   JACKSON            FL   LAW ENFORCEMENT

            TREES DOWN ALONG SR-73 AND US231

&&

RH
Local storm report, Feb 7, 6:20 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     MARIANNA                30.77N 85.24W
02/07/2017                   JACKSON            FL   911 CALL CENTER

            REPORT OF TREE DOWN ON HOUSE AND CAR IN MARIANNA AND
            ALFORD

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:26 PM ESTSevere Thunderstorm WarningTAEDecatur, Seminole64 min
Feb 7, 5:42 PM ESTSevere Thunderstorm WarningTAELee, Terrell15 min
Feb 7, 5:46 PM ESTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more44 min
Feb 7, 6:05 PM ESTTornado WarningTAEDougherty, Lee, Worth25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.